Ugeskr Læger 2002;164(06): 750-4.
Summary The importance of the Q-T interval in drug use. Ugeskr Læger 2002; 164: 750-4. A prolonged Q-T interval is generally associated with increased risk of ventricular arrhythmias, like torsade de pointes, and death. It has recently become apparent that not only antiarrhythmic drugs such as sotalol and Kinidin, but also a variety of nonantiarrhythmic drugs, like certain antihistamines, antimicrobial drugs, psychiatric drugs, and cisapride, may induce prolongation of the Q-T interval and torsade de pointes. Special concern should be drawn to the co-administration of drugs that interfere with the metabolism and elimination of these drugs, such as ketoconazole. Patients with congenital long Q-T syndrome, patients with heart disease, with hypokalaemia or hypomagnesaemia, and women have an increased risk. Every sign on dizziness or syncope should be regarded as a warning sign of possible arrhythmia in patients treated with drugs that potentially prolong the Q-T interval. Measurement of the Q-T interval before and during treatment is generally recommended in high-risk patients.